MAUDE Adverse Event Report: WRIGHTS LANE SYNTHES USA PRODUCTS LLC CANNULATED CONNECTING SCREW F/ TI CANNULATED HUMERAL NAILS-EX; MISC ORTHO SURGICAL INSTR

WRIGHTS LANE SYNTHES USA PRODUCTS LLC CANNULATED CONNECTING SCREW F/ TI CANNULATED HUMERAL NAILS-EX; MISC ORTHO SURGICAL INSTR
Catalog Number 03.010.053
Medical Device Problem Code Device-Device Incompatibility (2919)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 09/05/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Patient information is unknown.Lot number is unknown.Device is an instrument and is not implanted/explanted.Complainant part is expected to be returned for manufacturer review/investigation, but has yet to be received.Reporter email address is unavailable.Reporter is a synthes sales consultant.Without a lot number the device history records review could not be completed.The investigation could not be completed; no conclusion could be drawn, as no product was received.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that on (b)(6) 2018, an unknown connecting screw could not be fully threaded onto an unknown nail so that the insertion handle was tight against the nail.The surgeon manually held the insertion handle against the nail while using the aiming arm to insert the spiral blade.Extra work and care had to be taken but the procedure was successfully completed with no patient consequence.It was unknown if there was any surgical delay.Concomitant devices: insertion handle (part: unknown, lot: unknown, quantity: 1), humeral nail (part: unknown, lot: unknown, quantity: 1), aiming arm (part: unknown, lot: unknown, quantity: 1), spiral blade (part: unknown, lot: unknown, quantity: 1).This report is for a cannulated connecting screw for titanium (ti) cannulated humeral nails-expert.This is report 1 of 1 for (b)(4).
 
Additional Manufacturer Narrative
Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.Lot number is unknown and can be any of the following three: 5438491, 5438507 and 5457032.Device history record (dhr) review: 1.) lot: 5438491: part number: 03.010.053; synthes lot number: 5438491; supplier lot number: pw3; release to warehouse date: january 24, 2007; manufacturing site: synthes monument; supplier: b&g manufacturing company, inc.No nonconformance records (ncrs) were generated during production.2.) lot: 5438507: part number: 03.010.053; synthes lot number: 5438507; supplier lot number: pw3; release to warehouse date: january 25, 2007; manufacturing site: synthes monument; supplier: b&g manufacturing company, inc.No ncrs were generated during production.3.) 5457032: part number: 03.010.053; synthes lot number: 5457032; supplier lot number: pw3; release to warehouse date: january 25, 2007; manufacturing site: synthes monument; supplier: b&g manufacturing company, inc.A manufacturer record review (mrr) was written for a no-go gauge going three turns.This non-conformance could be relevant to the complaint condition of difficulty connecting to a nail.No devices were accepted/released to warehouse for this synthes lot number (2 received, 2 scrapped).Customer quality (cq) engineer comment on mrr relevance: no devices were accepted/released to warehouse for this synthes lot number 5457032 (2 received, 2 scrapped).Therefore it can be determined that the complaint device was not one of the 2 devices on the mrr.Review of the device history record(s) showed that there are no issues during the manufacture of the product that would contribute to this complaint condition.Review of the device history record(s) showed that there are no issues during the manufacture of the product that would contribute to this complaint condition.Background: it was reported that on (b)(6) 2018, an unknown connecting screw could not be fully threaded on to an unknown nail so the insertion handle was tight against the nail.The surgeon manually held the insertion handle against the nail while using the aiming arm to insert the spiral blade.Extra work and care had to be taken but the procedure was successfully completed with no patient consequence.It was unknown if there was any surgical delay.Investigation flow: device interaction / functional.Visual inspection: visual inspection of the returned device performed at customer quality (cq) identified post manufacturing thread damage.The external distal thread form shows wear and damage.The entire device shows superficial surface wear.Functional test: the nail was not returned therefore a functional test to replicate the reported complaint condition was not able to be performed at cq.However, the post manufacturing damage to the thread which connects to mating nails would contribute to the reported complaint condition therefore this complaint is confirmed and the received condition of the device agrees with the reported complaint condition.Dhr review: the returned device was manufactured in january 2007 and is over 11 years old.Review of the device history record(s) showed that there are no issues during the manufacture of the product that would contribute to this complaint condition.Document/specification review: connecting screw design drawing was reviewed during this investigation.The cannulated connecting screw (03.010.053) is a reusable instrument in the titanium cannulated humeral nail system used to connect the nail to the insertion handle to prepare it for insertion into the humeral medullary canal.No product design issues or discrepancies were observed.Dimensional inspection: the major thread diameter measured ø6.92mm at cq (calipers ca592) which is within specification of ø6.82mm - ø7.00mm per connecting screw design drawing.The cannulation / inside diameter at the distal tip measured ø3.86mm at cq (calipers ca592) which is within specification of ø3.85mm +0.1/-0.05mm per connecting screw design drawing.Conclusion: a definitive root cause for the returned 11 year old connecting screw becoming damaged could not be determined based on the provided information.The most likely cause is rough handling or cumulative wear over 11 years of use.This complaint is confirmed however no product design issues or manufacturing discrepancies that would contribute to the reported complaint condition were identified during this investigation.No new, unique or different patient harms were identified as a result of this evaluation.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
CANNULATED CONNECTING SCREW F/ TI CANNULATED HUMERAL NAILS-EX
Common Device Name
MISC ORTHO SURGICAL INSTR
Manufacturer (Section D)
WRIGHTS LANE SYNTHES USA PRODUCTS LLC
1302 wrights lane east
west chester PA 19380
MDR Report Key7920167
Report Number2939274-2018-53991
Device Sequence Number13815308
Product Code LXH
UDI-Device Identifier10886982067258
UDI-Public(01)10886982067258
Combination Product (Y/N)N
Initial Reporter StateWA
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 09/05/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number03.010.053
Device Lot Number5438491
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/05/2018
Initial Date Received by Manufacturer 09/05/2018
Supplement Date Received by Manufacturer10/05/2018
10/16/2018
Initial Report FDA Received Date09/28/2018
Supplement Report FDA Received Date10/19/2018
10/31/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
THERAPY DATE: (B)(6) 2018